MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530); Swelling/ Edema (4577)
Date of Event 04/15/2016
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal* bilateral patient.It was reported that, after a metal on metal construct had been implanted on the plaintiff's left hip on (b)(6) 2012, the plaintiff experienced pain and metallosis.A revision surgery was performed on (b)(6) 2016 to treat this adverse event.The plaintiff outcome is unknown.
 
Event or Problem Description
It was reported that, after a metal on metal construct had been implanted on the patient left hip on (b)(6) 2012, the plaintiff experienced pain, metallosis and swelling around the iliopsoas tendon and the hip abductors with no evidence of tendon disruption as revealed by mri.A revision surgery was performed on (b)(6) 2016 to treat this adverse event.The patient recovered well from the procedure.
 
Additional Manufacturer Narrative
Sections b4, b5 and b7 were updated due to new information received.
 
Additional Manufacturer Narrative
H3, h6: it was reported that revision surgery was performed on the patient¿s left hip.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the historical complaints data for the cup, head and modular sleeve was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product.Similar complaints have been identified for the hemi head.However, as the device is no longer sold, no action is to be taken.No other similar complaints were identified for the cup or sleeve.A search was also made using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Other similar complaints have been identified for the cup.This will continue to be monitored.Similar complaints have been identified for the hemi head.However, as the device is no longer sold, no action is to be taken.No other similar complaints were identified for the modular sleeve.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.The available medical information was reviewed.With the information provided the clinical root cause of the reported pain and metallosis cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain and revision cannot be determined at this time.Without additional information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed due to experienced pain, metallosis and swelling in a bilateral patient.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the modular sleeve.Similar complaints have been identified for the hemi head.However, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the information provided the clinical root cause of the reported pain and metallosis cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12294877
Report Number3005975929-2021-00365
Device Sequence Number4411961
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/30/2013
Device Catalogue Number74122550
Device Lot Number08HW18252
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2021
Supplement Date Received by Manufacturer11/03/2021
01/21/2022
09/15/2022
Initial Report FDA Received Date08/09/2021
Supplement Report FDA Received Date11/19/2021
01/24/2022
09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71932824/SHORT TAPERED STEM PC STD SZ 8; 74222200/MODULAR SLEEVE {} PLUS 0MM 12/14
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age46 YR
Patient SexMale